Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Springfield, MO

June 22, 2013Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 22, 2013, 5:56 PM CDT for Howell County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2013, 5:56 PM CDT (22:56 UTC)
Expired
Jun 22, 2013, 9:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:00 PM CDTFLASH FLOODWest Plains, MOEXCESSIVE RAINFALL OVER THE CITY OF WEST PLAINS CAUSED FLASH FLOODING OF NUMEROUS ROADS. POLICE CHIEF MENTIONED THAT THE DRAINAGE SYSTEMS WERENT ABLE TO HANDLE THE HIGH RAINFALL RATES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WGUS53 KSGF 222256
FFWSGF
MOC091-230200-
/O.NEW.KSGF.FF.W.0048.130622T2256Z-130623T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT JUN 22 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 900 PM CDT.

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE     
  WARNED AREA. RADAR ESTIMATED 1 TO 2 INCHES OF RAINFALL SINCE 5 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

FLASH FLOODING IS EXPECTED IN THE CITY OF WEST PLAINS INCLUDING 
ALONG HOWELL CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3684 9171 3659 9185 3662 9199 3687 9192

$$

FOSTER
1 follow-up statement
478 
WGUS73 KSGF 230119
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SAT JUN 22 2013

MOC091-230130-
/O.CAN.KSGF.FF.W.0048.000000T0000Z-130623T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
819 PM CDT SAT JUN 22 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HOWELL
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3684 9171 3659 9185 3662 9199 3687 9192

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:15 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 3:15 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT SAT JUN 22 2013

.MESOSCALE DISCUSSION...
ISSUED AT 3 PM CDT SAT JUN 22 2013

ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED MAINLY ACROSS
THE EASTERN OZARKS OF SOUTH CENTRAL MISSOURI THIS AFTERNOON...AND
ESPECIALLY ALONG AND JUST EAST OF HIGHWAY 63.

THIS CONVECTION HAD DEVELOPED WITHIN AN AXIS OF MODEST LOW LEVEL
CONVERGENCE AND RICHER PRECIPITABLE WATER VALUES OVER 1.5 INCHES.
A SHEAR AXIS TRANSLATING EASTWARD ACROSS THE REGION THROUGH THE
UPPER RIDGE MAY ALSO BE AIDING DEVELOPMENT.

CANNOT RULE OUT A COUPLE OF MARGINALLY SEVERE STORMS WITH STRONG
WIND GUSTS GIVEN THETA E DIFFERENTIAL OF ABOUT 25 DEGREES C. A
LIMITED RISK FOR LOCALIZED DAMAGING WIND WAS INCLUDED IN THE
LATEST HAZARDOUS WEATHER OUTLOOK.

WILL ALSO HAVE TO MONITOR FOR LOCALLY HEAVY RAINFALL GIVEN THE
SLOW MOVEMENT AND TRAINING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 255 PM CDT SAT JUN 22 2013

TYPICAL SUMMER TIME PATTERN WILL PREVAIL THE REMAINDER OF THE
WEEKEND.

THE ISOLATED THUNDERSTORMS THAT HAVE DEVELOPED THIS AFTERNOON
WILL DISSIPATE WITH THE LOSS OF DAYTIME HEATING.

WILL LIKELY SEE A REPEAT OF ISOLATED DIURNALLY DRIVEN CONVECTION
ACROSS THE EASTERN OZARKS AND FAR SOUTHERN MISSOURI WITHIN AXIS OF
HIGH PRECIPITABLE WATER VALUES AND COOLER MID LEVEL TEMPERATURES.

OTHERWISE ANOTHER SEASONABLY HOT AND HUMID DAY IS IN STORE
WITH HEAT INDEX VALUES REACHING THE MIDDLE 90S TO NEAR 100
DEGREES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 255 PM CDT SAT JUN 22 2013

OUR REGION WILL REMAIN UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE
INTO EARLY AND MIDDLE PART OF NEXT WEEK. 500 MB HEIGHTS WILL BUILD
AS THE UPPER RIDGE BUILDS AMPLIFIES AND BECOMES CENTERED OVER THE
CENTRAL ROCKIES. THIS WILL HELP NUDGE HIGH TEMPERATURES A BIT
HIGHER INTO THE LOWER AND MIDDLE 90S. AFTERNOON HEAT INDEX VALUES
WILL REACH THE MIDDLE 90S TO NEAR 100 DEGREES THROUGH MID WEEK.

AN ISOLATED AFTERNOON THUNDERSTORM CANNOT BE RULED OUT MAINLY
ACROSS SOUTH CENTRAL MISSOURI THROUGH MID WEEK BUT COVERAGE WILL
BE VERY LOCALIZED. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
INCREASE THURSDAY AND FRIDAY AS A FRONT PUSHES SOUTHWARD ALONG THE
EASTERN PERIPHERY OF THE UPPER RIDGE. THIS WILL BRING COOLER
TEMPERATURES WITH A DRIER AIR MASS POSSIBLY MAKING ITS WAY INTO THE
REGION BY NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1210 PM CDT SAT JUN 22 2013

FOR THE KSGF...KJLN AND KBBG TAFS...DIURNAL CUMULUS CLOUDS WILL
CONTINUE TO DEVELOP THIS AFTERNOON AND THEN DISSIPATE QUICKLY AFTER
SUNSET. THERE COULD BE AN ISOLATED THUNDERSTORM OR TWO ACROSS
SOUTHERN MISSOURI THIS AFTERNOON...BUT THE BETTER POTENTIAL SHOULD
REMAIN SOUTH AND EAST OF THE AREA. THERE IS SLIGHTLY DRIER AIR
ACROSS THE REGION THAN YESTERDAY SO COVERAGE WILL BE VERY
SPARES WITH MOST AREAS REMAIN DRY...THEREFORE CONFIDENCE IS TOO
LOW TO INCLUDE IN THIS TAF PACKAGE. SOUTHERLY WINDS WILL GUST UP
TO 20KT THIS AFTERNOON AND WILL THEN WEAKEN THIS EVENING INTO THE
OVERNIGHT HOURS. WINDS WILL THEN PICK BACK UP AND BE GUSTY AGAIN
BY LATE SUNDAY MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...WISE
Hazardous weather outlook, Jun 22, 2:58 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT SAT JUN 22 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
258 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL
  MISSOURI AND THE EASTERN OZARKS THROUGH EARLY THIS EVENING
  MAINLY SOUTHEAST OF A LINE FROM CASSVILLE TO VIENNA. THE STORMS
  WILL BE MOST NUMEROUS ALONG AND EAST OF HIGHWAY 63.

  THE STRONGER STORMS WILL PRODUCE HEAVY RAINFALL...FREQUENT
  LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLY SMALL HAIL.

  AN ISOLATED SEVERE STORM WITH WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE ACROSS THE EASTERN OZARKS.

  HEAT INDEX VALUES WILL RANGE FROM THE MIDDLE 90S TO NEAR 100
  DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON
  ACROSS SOUTH CENTRAL MISSOURI.

  A BETTER CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY AND
  FRIDAY.

  HEAT INDEX VALUES WILL GENERALLY RANGE FROM THE MIDDLE 90S TO
  NEAR 100 DEGREES ON AN AFTERNOON BASIS THROUGH THE MIDDLE OF
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jun 22, 3:55 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     SUMMERSVILLE            37.18N 91.66W
06/22/2013                   TEXAS              MO   PUBLIC

            THE KARR KARE AND CONVENIENCE STORE IN SUMMERSVILLE HAD
            CUSTOMERS REPORT TREES DOWN ALONG A HIGHWAY NEAR THE
            COMMUNITY FROM SEVERE THUNDERSTORM WIND GUSTS.

&&

DCRAMER
Special weather statement, Jun 22, 4:19 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT SAT JUN 22 2013

MOZ083-098-222215-
DENT MO-SHANNON MO-
419 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON AND SOUTHEASTERN DENT
COUNTIES UNTIL 515 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN NORTHEASTERN SHANNON COUNTY AND SOUTHEASTERN
DENT COUNTY JUST SOUTHWEST OF BUNKER...AND IN SOUTHWESTERN SHANNON
COUNTY WEST OF BIRCH TREE...MOVING NORTHEAST AT 25 MPH. PENNY SIZE
HAIL...AND WINDS GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE LOCATIONS BETWEEN MOUNTAIN
VIEW...EMINENCE...AND BUNKER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE CURRENT
RIVER STATE PARK.

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3693 9134 3693 9166 3725 9164 3751 9153
      3752 9131 3751 9121 3750 9120 3742 9120
      3741 9117 3731 9116
TIME...MOT...LOC 2114Z 196DEG 23KT 3736 9160

FOSTER
Local storm report, Jun 22, 5:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     2 NNE SILOAM SPRINGS    36.82N 92.06W
06/22/2013                   HOWELL             MO   LAW ENFORCEMENT

            HOWELL COUNTY 911 RELAYED TO THE NWS THAT SEVERE
            THUNDERSTORM WIND GUSTS DOWNED A TREE ACROSS HIGHWAY 14
            IN WESTERN HOWELL COUNTY.

&&

DCRAMER
Local storm report, Jun 22, 5:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     WEST PLAINS             36.73N 91.85W
06/22/2013                   HOWELL             MO   PUBLIC

            MICROBURST HIT THE WESTERN SIDE OF WEST PLAINS. TREES AND
            POWER LINES DOWN ACROSS THE PARKING LOT AT CROSSROADS
            CONVENIENCE STORE.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:38 PM CDTSevere Thunderstorm WarningSGFShannon, Texas52 min
Jun 22, 4:19 PM CDTSpecial Weather StatementSGFShannon56 min
Jun 22, 4:53 PM CDTSevere Thunderstorm WarningSGFHowell52 min

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.